If you haven’t taken our advice and weaned yourself off proton pump inhibitors yet, you’re going to want to keep reading. Because researchers are warning long term use of these drugs—which include popular names such as Prilosec, Nexium and Prevacid—could come with yet another serious side effect.
According to the new study, PPIs could DOUBLE your risk for stomach cancer.
I’ll have more on that new research in just a moment. But first let’s take a closer look at what we already know about potential proton pump inhibitor side effects.
Proton pump inhibitors are popular because they work
Frequent heartburn is no joking matter. The burning gnawing pain can make your days miserable, and turn your nights into a living hell. And even worse, chronic acid reflux could eventually raise your risk for a serious condition called Barrett’s Esophagus.
So it’s really no wonder so many folks turn to a proton pump inhibitor for a little relief. In fact, just a few years ago when experts crunched the numbers they found that 15 million American’s were popping these acid suppressing drugs.
And with over-the-counter versions now available, those numbers continue to climb.
But there’s growing evidence that the risks that come with taking proton pump inhibitors may outweigh the benefits. Because while they do work, taking them for more than a few weeks at a time could trigger some serious health problems.
Proton pump inhibitors can trigger serious side effects
Experts say over time PPIs can lead to dangerous vitamin and mineral deficiencies. Which, in turn, can lead to bone fractures and heart problems.
And vascular changes brought on by proton pump inhibitors can raise your risk for heart disease, renal failure and even dementia.1,2,3
While taking these drugs, you’re at a higher risk for developing sometimes life-threatening infections, such as pneumonia and C. difficile.4 And according to a recent study, over the long term, PPIs could send your risk for kidney disease skyrocketing.5
One study even hinted they could raise the risk for early death.6
In other words, proton pump inhibitors already have a spotty track record.
And while short term use poses fewer risks, many folks find themselves stuck on them because of what’s called the rebound effect.7 When they stop taking the PPI, and their body begins to produce more stomach acid again, the symptoms can come rushing back.
In many cases, the returning symptoms are even worse than they were before starting on the proton pump inhibitor. Which is why we recommend you work with your doctor to wean yourself off these drugs, rather than simply go cold turkey. Tapering the dosage, and using some less risky options to tackle your heartburn, can help.
Proton pump inhibitors can DOUBLE cancer risk
And now researchers say there may be yet one more reason to do that sooner rather than later. According to the study published in the journal Gut, long term use of proton pump inhibitors could double your risk for stomach cancer.8
And that risk appears to climb with dosage and the length of time you’re on the drugs.
Patients who took PPIs for more than a year had a five times higher risk. People on them for two or more years were six times more likely to develop stomach cancer. And those folks who took them for three or more years had a staggering EIGHT times higher risk.
If you’ve been on a proton pump inhibitor for more than a couple of weeks talk with your doctor about your options. Because while this was observational research, and not a cause and effect study, the numbers are quite shocking.
If you’re looking for some natural, drug-free options to tackle mild heartburn instead, you’ve come to the right place. Check out our report 4 simple natural remedies for heartburn that WORK!
1. “Proton Pump Inhibitors Accelerate Endothelial Senescence,” Circ Res. 2016 Jun 10;118(12):e36-42
2. “Proton Pump Inhibitor Usage and the Risk of Myocardial Infarction in the General Population,” PLOS One, Published: June 10, 2015
3. “Proton Pump Inhibitors and the Risk of Adverse Cardiac Events,” PLOS One, Published: December 27, 2013
4. “Perils and pitfalls of long-term effects of proton pump inhibitors,” Expert Rev Clin Pharmacol. 2013 Jul;6(4):443-51
5. “Proton Pump Inhibitor Use and the Risk of Chronic Kidney Disease,” JAMA Intern Med. 2016;176(2):238-246
6. “Risk of death among users of Proton Pump Inhibitors: a longitudinal observational cohort study of United States veterans,” BMJ Open, Volume 7, Issue 6
7. “Proton-pump inhibitor therapy induces acid-related symptoms in healthy volunteers after withdrawal of therapy,” Gastroenterology. 2009;137:80-87
8. “Long-term proton pump inhibitors and risk of gastric cancer development after treatment for Helicobacter pylori: a population-based study,” Gut, Published Online First: 31 October 2017
Latest posts by Alice Jacob (see all)
- Men THIS threat is BIGGER than prostate cancer - June 24, 2022
- THIS could be Parkinson’s EARLIEST warning sign - June 24, 2022
- Could coffee protect your liver AND kidneys? “Yes!” - June 23, 2022